Friday, December 4, 2009

Bandit's in the doggie hospital

Mommy here. It's been a very busy dog day at the Brokaw Funny Farm.

While I was getting my shoes on this morning to take Scout to the vet's to have his bandages removed, Bandit came upstairs and coughed a few times. That's not unusual; he's often coughing up hair and dirt and leaves and whatever other thing he's eaten.

When I went downstairs, I saw money on the floor under my purse. I assumed Bandit had nosed in there and grabbed it but I didn't notice anything else missing.

I put him in his crate and took Scout to the vet. We were home in about 20 mins. Before I let Bandit out of his crate, I noticed that my rescue inhaler - albuterol - was on the couch, and that a hole had been punctured in the now-empty canister.

Apparently, Bandit had stolen it out of my purse and I assume that's why he had been coughing.

I called the vet (where I had been just 10 minutes earlier) and Dr. Hawkins said that albuterol can be dangerous for a dog, and wanted me to see if I could get a heart rate on him. Oddly enough, Bandit wouldn't come near me, even for hamburger. Dr. Hawkins said it was best to bring him in.

She wasn't available but Dr. Herrema saw Bandit and said he was "clinical" for albuterol overdose and sent us to the animal hospital.

There, they took his vitals - his heart rate was up to 260 - and started him on the antidote as well as IV fluids.

Albuterol can affect the dog's heart and also potassium levels, hence the antidote, EKG, and fluids. The doctor, Dr. Kirk, said that fortunately the medicine's effect is short lived and will wear off after 6 or 8 hours.

When I left, Bandit was sedated and his heart rate was down to 160. Dr. Kirk said he didn't forsee any long term affects and that barring any complications, Bandit might be able to come home tonight.


PS I found this from a vet website about animal toxicology- I am SOO glad I took him in right away!:

Albuterol is a synthetic sympathomimetic amine that primarily has beta-2 adrenergic agonist activity. Albuterol inhalers are used for relief of bronchospasm in humans with obstructive airway disease, and they generally contain approximately 15-20 g of albuterol that is designed to be released in 90 microgram increments. When small animals puncture inhalers with their teeth, some or all of the contents may be propelled into the oral cavity, where it is rapidly absorbed.

Signs of albuterol toxicosis may develop within minutes of exposure to the inhaler. The most common signs associated with albuterol toxicosis are tachycardia, vomiting, depression, tachypnea, hyperactivity, muscle tremors, and weakness. A not infrequent comment regarding symptomatic dogs is that one can see their heart beating through the chest wall “from across the room,” signifying severe increase in the force of myocardial contraction. In addition, agitation, arrhythmia, nervousness, hypertension or hypotension, collapse, weakness, seizures, and death may occur. Some animals may experience an initial phase of hyperactivity, hypertension, and tachycardia that gives way to a “collapse” phase of depression, hypotension, bradycardia and, possibly, circulatory failure. Clinical laboratory abnormalities that have been associated with albuterol include profound hypokalemia (can be life-threatening), hypoglycemia, and hyperglycemia. In experimental exposures in dogs, doses of albuterol in excess of 0.28 mg/kg have been associated with myocardial fibrosis.

Because of the rapidity of absorption of albuterol from inhalers, decontamination is generally not feasible. Animals that have bitten into inhalers should be examined for evidence of tachycardia or other signs; if more than an hour has passed and the animal is asymptomatic, it is unlikely that signs will develop. Treatment for foreign body ingestion may be required in cases where parts of the inhaler have been ingested. Symptomatic animals often require prompt and aggressive care. Seizures, hyperactivity, tremors and agitation will generally respond to diazepam. Propranolol (preferred) or other beta-blocker should be used to manage severe tachycardia and/or arrhythmias. Fluid therapy should be initiated and maintained while the animal is symptomatic. Potassium and glucose levels should be closely monitored, and abnormalities, particularly hypokalemia, should be treated as needed. In dogs, signs generally resolve within 12 hours, although in some individuals, signs may persist up to 48 hours. The prognosis is generally good for cases where veterinary intervention is prompt and appropriate. Animals with pre-existing cardiac disease may be at increased risk for severe cardiac complications or death.


Follow us on Twitter!

2 comments:

Christopher said...

Good thoughts and a speedy recovery for Bandit. He's exactly a year younger than two of mine, so I hope he's feeling in top shape for his Birthday on Sunday.

Joanne Brokaw said...

Thanks! The doctor said he expects him to be fine, but wants to watch him overnight to be sure. It's very quiet without him here!